Hail, Cambria
- When
- April 2, 2:43 PM EST
- Where
- Cambria County, 0.87 mi SE of Belmont
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.290, -78.870
A strong thunderstorm produced penny-sized hail in Geistown.
An approaching warm front across west-central Pennsylvania moved along an axis of theta-e advection with sufficient shear and instability in place to promote thunderstorm development across western Pennsylvania. Increased mid-level lapse rates across the Laurel Highlands allowed for strong thunderstorms to continue producing sub-severe hail as they entered Cambria County before thunderstorm…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
An approaching warm front across west-central Pennsylvania moved along an axis of theta-e advection with sufficient shear and instability in place to promote thunderstorm development across western Pennsylvania. Increased mid-level lapse rates across the Laurel Highlands allowed for strong thunderstorms to continue producing sub-severe hail as they entered Cambria County before thunderstorm potential began to decrease rapidly as it quickly entered a more stable air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 2, 11:44 AM EST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 1244 PM EDT Wed Apr 2 2025 .SYNOPSIS... A warm front will lift into Pennsylvania through tonight as low pressure tracks west of Pennsylvania through the Great Lakes through tonight. A trailing cold front will push through Central Pennsylvania late Thursday, then stall out out of just south of the region late this week. A wave on the stalled front is likely to lift up the Ohio Valley and across Pennsylvania this weekend. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Watching the convection entering PA from the west. The stability and dryness of the sfc airmass overhead should help decrease the intensity and eventually kill it off as it gets more than one county into the CWA. Gusty SE flow will continue. Precip across the north should be less than a quarter of an inch, but any elevated thunder that survives could get a little heavier than that. Prev... Mostly clear and chilly conditions to start the day early this morning with mid and high clouds starting to increase from the west. Daybreak readings ranging from the mid 20s in the valleys of North Central PA, to the mid 30s in the more urbanized spots of the Lower Susq Valley. Mid and high clouds will continue to increase through mid morning. Isentropic lift at the nose of a strong southerly low level jet ahead of a warm front lifting into the Grt Lks will likely produce a round of showers across much of Central PA Wed afternoon/early evening. The strongest forcing and highest POPs of around 90 pct are across the NW Mtns, while the Lower Susq Valley stands the least chance of measurable rain. Most likely timing for showers remains from mid afternoon over the NW Mtns, to early evening over the eastern edge of the forecast area. Mostly cloudy skies and am east- southeast llvl flow off of the chilly Atlantic Ocean should result in max temps Wed a bit below normal for early April. && .SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/... Showers are expected to lift north of the PA/NY border by late Wed evening along with the 8H baroclinic zone. Focus then shifts to an upstream cold front and associated line of convection, which should push into at least the northwest part of the forecast area by dawn Thursday. Current progs still indicate minimal surface based instability, but strong bulk shear is evident with 70kt winds at 850mb supporting a MRGL outlook from SPC for damaging wind gusts toward dawn Thursday over the Allegheny Plateau. Uncertainty persists Thursday in the amount of instability, with CAMS indicating dampening early Thursday and perhaps more robust MUCAPEs lifting into the Lower Susq later Thu aftn/evening. At this time the area is outlooked under MRGL/SLGT outlooks, and will message the potential for strong winds gusts while uncertainty in instability is also high. The best chance of organized strong storms capable of damaging winds is across the Lower Susq Valley, where a late day surge of moderate instability (CAPE near 1000J/kg) is progged in conjunction with deep layer shear of around 40kts. The cold front stalls out just south of PA Thursday night. A wave on this boundary looks increasingly likely to result in a period of rain Thursday night into early Friday. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Latest EPS/GEFS indicate cooler and drier weather is likely Friday/Friday night across most of CPA as sfc high pressure migrates eastward from the Great Lakes through northern New England. The most likely area for rain on Friday is over the southern tier of CPA particularly the southwest mtns/Laurel Highlands on the eastern edge of the deep moisture plume extending eastward from the Ohio Valley and in close proximity to the wavy/pivoting q-stnry frontal zone near or just south of the MD line. Waves of low pressure riding east/northeast along the stalled to lifting frontal boundary will result in periods of soaking rainfall (with some embedded convective elements) this weekend. Latest WPC/NBM QPF fcst projects the heaviest rain (0.50-1.50") over the western and northern Alleghenies with <=0.50" across the south central ridges into the lower Susquehanna Valley (where it is needed the most). There is a broad consensus among the medium range operational and ensemble guidance that the primary cold front slides to the east of the area early next week followed by anomalous upper level troughing building into the northern Mid Atlantic and Northeast states next Monday-Wednesday. This pattern will be accompanied by high confidence in below normal temperatures. The colder cyclonic/NW flow should also favor scattered rain/snow showers downwind of Lake Erie over the Allegheny Plateau. There are some long range model signals that suggest upper level troughing will reload into the back half of next week which would favor a continuation of temps below the historical average for the second week of April. There may also be an opportunity for frost/freeze conditions as the spring growing season gets underway in the Lower Susquehanna Valley. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... VFR conditions prevailing around sunrise will continue through mid morning as mid and high clouds increase from the west ahead of an approaching warm front. Winds will remain light into the first half of the morning before gusts of 20 to 30 knots become likely. A band of showers is expected to develop during the afternoon/evening, with BFD most likely to see rain. All other sites have around a 30% chance or less of seeing measurable rainfall. Any airfields that do see showers may have brief periods of MVFR cigs/vsby. A few rumbles of thunder will also be possible over northwest PA with weak instability shown in most models. As showers move out of the region, most guidance indicates that south-southeasterly flow will lead to increasing low-level moisture over much of Central PA. This will cause MVFR ceilings to develop almost everywhere Wednesday night, with the potential exception of JST. RAP model soundings suggest that the low clouds would make it there, but the GLAMP and HREF show a less than 40% chance of MVFR ceilings developing. The other concern into Wednesday night will be LLWS as a 45 to 55 knot low-level jet moves in and surface wind gusts decrease. BFD will be the first airfield to see wind shear develop and the threat will spread southeastward through the late evening. The potential for LLWS will reach MDT and LNS in the 06-08Z timeframe. Outlook... Thu...MVFR poss in widespread rain showers. TSRA poss, mainly S. CFROPA aftn/eve. Fri...MVFR cigs and visby expected, mainly S. Sat...Widespread showers; impacts likely. Sun...Widespread showers; impacts likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald/Dangelo SHORT TERM...DeVoir/Fitzgerald LONG TERM...Steinbugl AVIATION...DeVoir/Bauco
Hazardous Weather Outlook National Weather Service State College PA 408 AM EDT Wed Apr 2 2025 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-030815- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 408 AM EDT Wed Apr 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong thunderstorms may develop along a slow moving frontal boundary on Thursday and produce strong to potentially damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-017-024-033-030815- Warren-McKean-Elk-Clearfield-Cambria-Somerset- 408 AM EDT Wed Apr 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A few thunderstorms may reach into the western Alleghenies late tonight, and may be capable of strong gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong thunderstorms may develop along a slow moving frontal boundary on Thursday and produce strong to potentially damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service State College PA
251 PM EDT Wed Apr 2 2025
PAZ024-033-021915-
Somerset PA-Cambria PA-
251 PM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES THROUGH 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ligonier, moving east at 65 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Acosta, Salix-Beauty Line Park, Davidsville, Spring Hill, Cassandra,
Belmont, Johnstown, Elim, Windber, Scalp Level, Dunlo, East
Conemaugh, Johnstown Flood National Memorial Historic Site, John
Murtha Johnstown-Cambria County Airport, Westmont, Jennerstown, St.
Michael, Mt. Aloysius College, Lilly, and Summerhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4012 7921 4011 7919 4012 7917 4016 7916
4018 7913 4020 7913 4034 7902 4048 7855
4028 7865 4014 7871 4008 7923 4010 7924
TIME...MOT...LOC 1851Z 254DEG 55KT 4020 7916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DangeloSpecial Weather Statement
National Weather Service State College PA
318 PM EDT Wed Apr 2 2025
PAZ024-033-022000-
Somerset PA-Cambria PA-
318 PM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES THROUGH 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ligonier, moving east at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Westmont around 325 PM EDT.
Davidsville, Dale, and East Conemaugh around 330 PM EDT.
Scalp Level, Windber, and Paint around 335 PM EDT.
Dunlo, Salix-Beauty Line Park, and St. Michael around 340 PM EDT.
Beaverdale-Lloydell around 345 PM EDT.
Other locations impacted by this storm include Benson, Spring Hill,
University Of Pittsburgh - Johnstown, Elim, and Johnstown Flood
National Memorial Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 7916 4017 7914 4018 7914 4018 7913
4020 7913 4036 7900 4046 7894 4040 7860
4009 7874 4012 7917
TIME...MOT...LOC 1918Z 274DEG 46KT 4031 7918
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DangeloSpecial Weather Statement
National Weather Service State College PA
338 PM EDT Wed Apr 2 2025
PAZ025-034-022015-
Bedford PA-Blair PA-
338 PM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BEDFORD AND SOUTHERN
BLAIR COUNTIES THROUGH 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sidman, moving east at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Blue Knob State Park, Martinsburg, Blue Knob Ski Resort, Queen,
Roaring Spring, Ski Gap, Woodbury, Saxton, Hollidaysburg, East
Freedom, Altoona-Blair County Airport, Duncansville, Claysburg,
Newry, and Royer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 7864 4028 7865 4035 7861 4037 7856
4044 7856 4046 7814 4030 7826 4023 7824
4019 7818 4018 7869
TIME...MOT...LOC 1938Z 269DEG 49KT 4033 7877
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DangeloThe State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
1 hail. Local standard time, as filed.
A strong thunderstorm produced penny-sized hail in Geistown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252332.